Colorado, 2004

Hail in Colorado, September 28, 2004

September 28, 2004 · NWS BOU · 5 events in 5 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 28, 2:15 PM MST, 15 minutes earlier.

Area forecast discussion, Sep 28, 2:15 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 PM MDT TUE SEP 28 2004

.SHORT TERM DISCUSSION...A BIT MORE CONVECTION OVER THE MOUNTAINS
THAN WAS ANTICIPATED...SO WILL RAISE POPS ACCORDINGLY AND WILL
FORECAST SIMILAR WEATHER WED AFTERNOON. STILL EXPECTE THE SHOWERS
TO DIE AS THEY MOVE OFF THE MOUNTAINS...BUT ADDED 10 POPS TO THE
FRONT RANGE CITIES AS THERE IS A BETTER CHANCE OF THE REMNANTS
MAKING IT THAT FAR EAST. PLAINS WINDS SHOULD TURN A BIT MORE SWLY
THIS EVENING...WHICH SHOULD KEEP THE LOW CLOUDS FROM REDEVELOPING
BUT THE EASTERN/SOUTHERN FRINGES MAY NEED TO BE WATCHED. AT LEAST
ENOUGH DRYING TO PREVENT FOG. INCREASED CLOUD COVER AS THERE WILL BE
MORE HIGH LEVEL MOISTURE FROM MORE CONVECTION. TWEAKED TEMPERATURES
IN ACCORDANCE WITH SKY COVER CHANGES.

.LONG TERM DISCUSSION...HAVE BEEN CALLED INTO A SERVICE BACKUP OF
WFO PUEBLO...SO THIS IS GOING TO BE SHORT.  MAIN STORY CONTINUES TO
BE SLOW MOVING UPPER TROUGH MOVING OVER THE SOUTHWESTERN U.S.
BETWEEN THURSDAY AND SATURDAY.  SOUTHWESTERLY FLOW AHEAD OF THE
TROUGH WILL BEGIN INCREASING THE MOISTURE OVER THE STATE TOMORROW
NIGHT THROUGH THURSDAY EVENING.  BY THURSDAY AFTERNOON...A PROLONGED
PRECIPITATION EPISODE SHOULD BE GETTING GOING AS UPPER LEVEL
DYNAMICS AND LIFT INCREASE OVER THE STATE.  GFS SOLUTION HAS BEEN
FAVORED...PARTIALLY BECAUSE IT IS A BIT MORE MODERATE THAN THE ETA
SOLUTION.  ETA IS ALSO FASTER AND STRONGER WITH BRINGING IN A
SIGNIFICANT SURGE OF COLD AIR ON FRIDAY.  MOS OUTPUT FOR FRIDAY HAS
BEEN GETTING COOLER WITH EACH SUCCESSIVE RUN OVER THE PAST COUPLE
DAYS.  IF MODEL RUNS FROM TONIGHT AND TOMORROW MORNING CONTINUE THE
TREND OF STRENGTHENING FRIDAY/S COLD FRONT...THEN THE FRONT RANGE
MAY SEE THE FIRST SNOWFALL OF THE SEASON FRIDAY AFTERNOON OR FRIDAY
EVENING.  FOR NOW WILL HOLD OFF THE SNOW UNTIL FRIDAY NIGHT...BUT
WILL HAVE MIXED RAIN AND SNOW ON THE PLAINS THROUGH FRIDAY
AFTERNOON.

THE UPPER TROUGH AXIS SHOULD BE OVER EASTERN COLORADO BY FRIDAY
MORNING...AS THE SURFACE COLD FRONT MOVES INTO NORTHEAST COLORADO.
TEMPERATURES ON FRIDAY WILL PEAK AROUND MIDDAY AND THEN BEGIN
COOLING THROUGH THE AFTERNOON.  PRECIPITATION SHOULD BECOME MORE
SHOWERY THROUGH THE DAY FRIDAY AND THEN DIMINISH SATURDAY MORNING.

BEYOND SATURDAY...A DRYING AND WARMING TREND SHOULD SPREAD ACROSS
THE STATE AS AN UPPER RIDGE BUILDS OVER THE SOUTHWESTERN U.S.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GIMMESTAD/DANKERS
Hazardous weather outlook, Sep 28, 10:17 AM MST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1117 AM MDT TUE SEP 28 2004

COZ030>051-291200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1117 AM MDT TUE SEP 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG IN THE FOOTHILLS NORTH OF INTERSTATE 70 WILL LIFT BY
NOON. ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS AND
FOOTHILLS...ESPECIALLY IN AREAS WEST OF THE DIVIDE.  NO SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A PROLONGED PRECIPITATION EVENT IS EXPECTED TO BEGIN OVER THE
FORECAST AREA ON THURSDAY AND THEN CONTINUE THROUGH SATURDAY
MORNING.  IN ADDITION TO RAINFALL DEVELOPING OVER THE MOUNTAINS AND
PLAINS THURSDAY...A COLD FRONT IS EXPECTED TO MOVE INTO THE STATE ON
FRIDAY.  PRECIPITATION IN THE MOUNTAINS SHOULD CHANGE TO SNOW
THURSDAY NIGHT AND ON THE PLAINS...GUSTY NORTH WINDS AND RAIN
CHANGING OVER TO SNOW ARE EXPECTED SOMETIME FRIDAY.  TIMING OF THE
ONSET OF SNOWFALL ACROSS THE PLAINS IS UNCERTAIN AT THIS POINT.
PRECIPITATION ACROSS THE FORECAST AREA WILL DECREASE TO SCATTERED
SHOWERS BY SATURDAY MORNING.  WARMER AND DRIER WEATHER IS EXPECTED
ON SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/DANKERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Park

When
September 28, 2:30 PM MST
Where
Park County, Bailey
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.400, -105.467

Hail, Weld

When
September 28, 3:18 PM MST
Where
Weld County, 14 mi SE of Greeley
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.267, -104.500

Hail, Arapahoe

When
September 28, 5:45 PM MST
Where
Arapahoe County, Littleton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.617, -105.000

Hail, Douglas

When
September 28, 5:49 PM MST
Where
Douglas County, 14 mi NW of Castle Rock
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.517, -105.050

Hail, Larimer

When
September 28, 6:24 PM MST
Where
Larimer County, 34 mi W of Virginia Dale
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.950, -106.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415450, 5415446, 5415447, 5415448, 5415449.